QUESTION

What is the Latest Status of the Benicar Litigation Over Sprue-Like Enteropathy?

7 ADD YOUR COMMENTS

ANSWER

In August 2017, a $300 million Benicar settlement was reached to resolve the litigation over injuries stemming from use of Benicar, Benicar HCT, Azor or Tribenzor prior to May 2015. As a result, new cases are no longer being reviewed by Saiontz & Kirk, P.A. and this page is provided for informational purposes only.

At the peak of the litigation, several thousand product liability lawsuits were filed in courts throughout the country on behalf of individuals who alleged that side effects of Benicar caused sprue-like enteropathy, a serious medical condition associated with:

  • Chronic Diarrhea
  • Nausea and Vomiting
  • Sudden Weight Loss
  • Dehydration and Malnutrion
  • Other Stomach Problems

The first complaints were filed in early 2014. Amid a mounting number of cases, the federal Benicar litigation was centralized as part of an MDL, or Multidistrict Litigation, in April 2015 and a number of state court cases pending in New Jersey have been centralized as part of an MCL, or Multicounty Litigation. The proceedings in both courts remain in the very early stages.

Benicar MDL (Multidistrict Litigation)

In December 2014, a motion was filed with the U.S. Judicial Panel on Multidistrict Litigation, seeking to centralize cases filed throughout the federal court system before one judge. Known as a Benicar MDL, such consolidated proceedings are designed to reduce duplicative discovery into common issues, avoid conflicting pretrial rulings from different judges and to serve the convenience of the parties, witnesses and the courts.

Following oral arguments in March 2016, a transfer order was issued that centralizes all Benicar sprue-like enteropathy lawsuits before U.S. District Judge Robert Kugler in the District of New Jersey to reduce duplicative discovery, avoid conflicting orders from different judges and to serve the convenience of the parties, witnesses and the courts.

Allegations Raised in Benicar Diarrhea Litigation

All of the complaints in the Benicar injury litigation involved similar allegations that Daiichi Sankyo failed to adequately warn consumers or the medical community about the risk of chronic diarrhea associated with the blood pressure medication.

As a result of the drug maker’s decision to withhold this important information, many users have suffered diarrhea symptoms on Benicar for years, which often resulted in repeated hospitalization and medical treatment as doctors attempted to determine the cause of the problems.

In many cases, problems caused by Benicar were misdiagnosed as celiac disease.

In July 2012, a report published in the medical journal Mayo Clinic Proceedings described cases consistent with celiac disease among users of Benicar. However, the researchers noted that when the use of Benicar was stopped symptoms often resolved.

In July 2013, the FDA issued new Benicar warnings (PDF) about the risk of severe diarrhea problems, indicating that doctors should be aware that patients may develop sprue-like enteropathy months or even years after first using the medication. This was the first notice many doctors had about the potential link between Benicar and diarrhea.

As a result of the delayed diagnosis, many users have been left with permanent gastrointestinal damage, including villous atrophy, which involves the erosion of the microscopic tentacles that line the wall of the small intestines. This can leave individuals with chronic malnutrition and dehydration, as well as a number of other health problems.

Austin Kirk

Last Updated August 1, 2017
By
7 Comments

7 Comments • Add Your Comments

  • Wanda says:

    I have taken Benicar for several years and now have major stomach issues. I just saw on TV where other patients are having problems. I recently ended up in the hospital with SEVERE stomach pain. Had every test in the book run. It showed I had a very very small hernia which was not a problem and a urinary tract infection. I have been told I have no issues. Yet today I have weight loss and cannot eat on some days because of the pain. I am taking myself off the Benicar. I will call my doctor. Severe diarrhea some nausea ,one day I can eat properly., next day I cannot because of nausea and other issues with stomach. Thank you

    Posted on June 13, 2017 at 9:12 am

  • Barbara says:

    Wanda, I too had been hospitalized many times with stomach problems, constant diaherra. There are days I can eat and there are many days that I can’t. I have lost so much weight and I can’t hold anything on my stomach. I am mostly in constant pain. Being sick most of the time have me in a state of depression . I would give anything to have my health back. I never imagined that a medication that was supposed to help me would cause me so much pain. While I’m sitting here writing this I’m hurting. I’ve been ill for the last two days, I have more bad days than good ones. Some days I feel so bad that I wish I was dead and I ask GOD to forgive me. I have to be on pain meds to stop the pain. I dread the be day I took the first benicar be pill, my insides are so messed be up.I have to see my doctor once every month. My life will never be the be same. I’m in pain as I speak and have had constant diaherra all day. Good luck and I hope that you start feeling better.

    Posted on May 21, 2018 at 2:23 am

  • Barbara says:

    I use to be in good health but suddenly I started getting I’ll differing with abdominal pain that bi was so bad until I had to be hospitalized over by and over again. I still suffer with stomach problems I’ve lost so much weight and I can’t seem to gain any weight
    I continue to suffer with stomach problems, I have to go by to the doctor everyonth. I wake up in pain. I would give anything to have my health back. Never once did I believe I was taking something that was causing more harm than good. I dread the day I took benicar, I really do

    Posted on June 15, 2018 at 1:06 am

  • Ann says:

    I hear u I was told in 2016 I was going to die. I weighted on 67lbs. I took myself off Benicar when I saw an ad about it on tv told my dr. Finally one of my dr put me on retuxin a drug for RA usually. It took almost 6 months before I finally started ggetting a little better. But it is helping slowly. Bc before this my funeral was even planned. People have come up to my mom to say they can’t believe I’m the same person bc I’m finally looking human again. But I lost my job n I haven’t worked in over 4 years.

    Posted on June 25, 2018 at 7:12 pm

  • Mary says:

    I took this had dirreah stomach issues Heart attack but couldn’t get in on claim why need help to file a claim

    Posted on October 11, 2018 at 6:45 pm

  • Noble says:

    I had dirreah stomach pain. I couldn’t eat without running to the bathroom. I had several embarrassing moments while dining out.
    I loss 40 pounds in 3 months.

    Posted on December 14, 2018 at 8:03 am

  • Carl says:

    My stomach is a mess. I have been seeing doctor after doctor still no results. Benicar is the worst thing that ever happened to me an.family

    Posted on March 4, 2019 at 6:22 pm

Add Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide contact information below and additional private comments if you want an attorney to contact you to review a potential case.

    The information below will not be published to this page.

  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.